Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Ethylene glycol is the principal constituent in most motor vehicle “antifreeze” solutions. Reports of its potentially lethal effects if ingested first appeared soon after its widespread introduction in the 1930s. The principal toxic effect of ethylene glycol is renal failure due to deposition of oxalate crystals within tubules.1 This, together with metabolic acidosis and cardiopulmonary collapse, accounts for the high mortality. The lethal dose is estimated to be 100 ml. Although rare, neurological complications are well recognised.2 Cranial nerve palsies and optic atrophy are the most often reported. The mechanism of neuronal damage is unknown. Deposition of oxalate crystals in cranial nerves has been reported at necropsy and animal studies have shown evidence for a direct toxic effect of ethylene glycol on acetylcholinesterase positive neurons.3 We describe a case in which the ingestion of ethylene glycol led to a severe sensorimotor polyradiculoneuropathy.
A 43 year old man was transferred to the regional renal unit after presenting to a local casualty department in acute renal failure. Six days before admission he had deliberately ingested 250 ml antifreeze. There was a history of hypertension, acute myocardial infarction, atrial fibrillation, and a stroke, resulting in a left hemiparesis two years previously. He was taking digoxin, warfarin, and an ACE inhibitor.
On admission the pulse was 80 beats/min and blood pressure 150/60 mm Hg with a respiratory rate of 18/min. Examination of the chest disclosed bilateral basal crackles. A longstanding mild left hemiparesis with an extensor plantar response on the left was noted. Power in the right limbs was normal and the right plantar response was flexor. All reflexes were present. Serum biochemistry showed 61 mmol/l urea and 1461 μmol/l serum creatinine, with 130 mmol/l sodium and 5.7 mmol/l potassium. Full blood count showed a mild leucocytosis but was otherwise normal. The INR was greater than 10. Arterial blood gases were pH 7.063, pCO2 3.63 kPa, pO2 15.0 kPa, and HCO3 12 mmol/l. As would be expected at this late stage, no ethylene glycol band could be detected on serum chromatography and oxalate crystals were not seen on urine microscopy. Initial treatment consisted of haemodialysis, intravenous 1.4% bicarbonate, and intravenous vitamin K. Warfarin and digoxin were discontinued. The patient improved, was self caring, and fully mobile.
Two days after admission the patient complained of hearing loss and unsteadiness. Audiometry confirmed bilateral sensorineural loss of 40-60 dB. Bilateral facial weakness and bilateral horizontal gaze nystagmus were also noted. Deep tendon reflexes were present and the left hemiparesis was unchanged. On the next day the patient suddenly deteriorated due to neuromuscular respiratory failure with a tachycardia of 100 b/min and normal blood pressure. Arterial gases at this time were pH 7.19, pCO2 6.35 kPa, and pO27.8 kPa. The patient was intubated and ventilated with immediate resolution of arterial blood gases. Except for intubation, full consciousness was maintained throughout. Chest radiography showed minor collapse at the right base. Sputum cultures were negative.
There was a global flaccid paralysis of the limbs except for some movement of the distal flexors of the right upper limb. He was arreflexic and the plantars were unreactive. There was complete internal and external ophthalmoplegia. Corneal reflexes were absent and there were bilateral seventh nerve palsies. Tongue and palatal movements were restricted and the gag reflex absent. There was pronounced respiratory weakness with vital capacity being unrecordable. Communication via a simple yes or no code of squeezes in the right hand suggested some reduction of pain and pin prick sensation in the feet and fingers bilaterally.
The concentration of protein in CSF was 2.88 g/l. Nerve conduction studies were consistent with a diffuse axonal sensorimotor polyradiculoneuropathy. Electromyography showed evidence of denervation with reduced interference patterns seen in abductor pollicis brevis, first dorsal interosseus, and tibialis anterior on the right. Fibrillations and fasciculations were seen in the right anterior tibialis and extensor digitorum brevi. Visual evoked responses were absent at the occiput whereas electroretinograms were normal. Brain CT and subsequent MRI showed evidence of old right hemispheric infarction. Muscle enzymes were normal. Stool culture and serology forCampylobacter were negative. Serum concentrations of lead, arsenic, and thallium were undetectable. A sural nerve biopsy performed during the third month of admission showed depletion of myelinated fibres with active Wallerian and axonal degeneration. Oxalate crystals were not seen.
Treatment with intravenous 0.4 mg/kg Sandoglobulin for five days was given without discernible improvement. Prednisolone (100 mg daily) had no obvious effect. At two months there was some improvement in limb power and the ophthalmoplegia had largely resolved. The patient was extubated and was able to take an oral diet. He became independent of dialysis but was left with stable renal impairment. Persistent nausea and vomiting was successfully treated with cisapride after demonstration of delayed transit by barium follow through. Troublesome peripheral paraesthesiae responded to carbamazepine. At five months the patient was walking with a Zimmer frame. There was bilateral optic atrophy with no perception of light in either eye. The patient was discharged to his own home.
In summary, a 43 year old man presented with a rapid onset of cranial nerve palsies, sensorimotor polyradiculoneuropathy, and neuromuscular respiratory failure over a 72 hour period, nine days after ingestion of ethylene glycol. Although cranial nerve palsies and even arreflexia and a raised CSF protein have been reported after ethylene glycol ingestion, a widespread sensorimotor polyradiculoneuropathy giving rise to severe flaccid paresis of the limbs and respiratory muscles has not been previously described. The onset of symptoms at around seven to 10 days in our case correlates well with other previously described neurological complications of ethylene glycol intoxication.4 The possibility of this having been a critical illness neuropathy has been considered. However, the typical features of multisystem failure, sepsis, and normal F wave latencies described in that condition5 were not evident here.
It is possible that some instances of respiratory collapse and subsequent failure to wean off ventilation previously described after ethylene glycol poisoning may be attributable to unrecognised polyradiculoneuropathy. We would conclude that there is a case for monitoring all patients admitted with ethylene glycol poisoning with respect to their neurological status and respiratory function, including measurement of forced vital capacity and electrophysiological studies.